Hail, Jefferson
- When
- May 25, 4:45 PM CST
- Where
- Jefferson County, 2 mi W of Stratton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.450, -88.757
Most of the severe weather reports accompanied a supercell thunderstorm that formed along a warm front and tracked southeast across the Murphysboro and Carbondale areas. The supercell contained a rotating wall cloud that was captured on a television webcam in Carbondale for over an hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Most of the severe weather reports accompanied a supercell thunderstorm that formed along a warm front and tracked southeast across the Murphysboro and Carbondale areas. The supercell contained a rotating wall cloud that was captured on a television webcam in Carbondale for over an hour. A swath of large hail and strong winds accompanied the supercell from southwest Perry County across Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 12:30 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CDT SUN MAY 25 2008 .DISCUSSION... LATEST SURFACE ANALYSIS SHOWS WEAK WARM FRONT POISED ALONG THE WESTERN PERIPHERY OF PAH CWA. HIGH PRESSURE REMAINED OVER THE EASTERN US. A COLD FRONT EXTENDED FROM NORTHWEST MN ARCING WESTWARD THROUGH THE OK TX PANHANDLES TO THE GUADALUPE MTNS. BOTH FRONTS EXTENDED FROM A LOW OVER NE ND. THE 12Z SUN NAM AND GFS ARE IN FAIRLY GOOD AGREEMENT FOR TONIGHT WITH WARM FRONT BI SECTING THE AREA WITH QPF IN ITS WAKE. MAINLY NORTH AND WEST OF THE OHIO RIVER. MONDAY WE WILL BE IN THE WARM SECTOR...THUS RAISED POPS TO JUST BELOW LIKELY CAT. A COUPLE OF WEAK TO MODERATE VORT MAX TO MOVE OVER THE AREA. ALTHOUGH SVR PSBL THINK ANY WOULD BE ISOLATED HAILERS OR WIND. HODOGRAPH SIGNATURES/WIND PROFILES NOT SUPPORTIVE FOR TORS. WET BULB ZERO ABOVE 12K MSL. TOTALS LOW 50S...K INDICIES LOW 30S. HOWEVER CAPE IS FORECAST TO 2K PLUS...THUS CAN NOT RULE OUT SEVERE IF THAT DEGREE OF INSTABILITY IS REALIZED. AS FRONT APPROACHES MONDAY NIGHT BELIEVE MORE WIDESPREAD COVERAGE OF QPF. ALREADY HAVE LIKELY OVER MOST OF THE FA AND FEEL COMFORTABLE WITH THAT FOR NOW BUT MAY INCREASE POPS DEPENDING ON LATER MODEL RUNS. WITH FROPA TUE WILL PROBABLY INCREASE TO OCNL WORDING. WITH THE SLOW DEPARTURE OF THE FRONT LINGERED POPS WED. WENT AHEAD AND REMOVED POPS WED AM AS HIGH BUILDS IN. KEPT IT DRY WITH HIGH PRESSURE THROUGH FRIDAY. WEAK SIGNALS OF PRECIP FOR THIS WEEKEND. BRING BACK IN LOW POPS AS WARM FRONT PROGGED TO LIFT OVER THE AREA. THINK COVERAGE WILL BE POOR BUT DO EXPECT SOME CONVECTION. THEREFORE KEPT SLGT CHANCE IN FOR NOW. AS FOR TEMPS FOLLOWED GUIDANCE TRENDS. HOWEVER JUST AS PREVIOUS FORECASTER DID NOT COOL DOWN AS MUCH WITH TUESDAY FROPA. && .AVIATION... VFR CONDITIONS SHOULD DOMINATE THROUGH MONDAY MORNING. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT THE CGI AND PAH SITES THIS AFTERNOON. BY MID MONDAY MORNING CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE AT ALL TAF SITES AS A FRONTAL SYSTEM APPROACHES THE REGION FROM THE NORTHWEST. SOUTH TO SOUTHEAST WINDS TODAY AT 5 TO 10 MPH WILL SHIFT AROUND TO THE SOUTH TO SOUTHWEST AT 10 TO 20 MPH MONDAY MORNING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...JP LONG TERM....KH AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 435 PM CDT SUN MAY 25 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-260500- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 435 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT TONIGHT FOR PERRY MISSOURI...AND PERRY...JEFFERSON...FRANKLIN...WILLIAMSON...AND JACKSON COUNTIES IN ILLINOIS... UNTIL 10 PM. THE MAIN THREAT WITH THE STORMS IN THE AFOREMENTIONED AREA WILL BE LARGE HAIL AND DAMAGING WINDS. OTHERWISE...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS NORTH AND WEST OF THE OHIO RIVER OVERNIGHT TONIGHT. ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS...HOWEVER A STRONG STORM WITH LOCALLY HEAVY RAIN CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY. THUNDERSTORMS WILL DEVELOP ON MONDAY IN ASSOCIATION WITH AN APPROACHING COLD FRONT. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN THREATS AT THIS TIME...DUE TO THE AMOUNT OF INSTABILITY IN THE ATMOSPHERE. HOWEVER...THE DEGREE OF INSTABILITY WILL BE HIGHLY DEPENDANT ON THE AMOUNT OF CLOUD COVER WE HAVE DURING THE DAY ON MONDAY. THE COLD FRONT WILL MOVE ACROSS OUR AREA ON TUESDAY AND TUESDAY NIGHT...WHICH WILL BRING A GOOD CHANCE FOR MORE THUNDERSTORMS ACROSS OUR AREA. A FEW OF THE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS EVENING IN AND NEAR THE WATCH AREA OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.
The national radar mosaic for the moment the first event began.
5 hail, 3 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Numerous tree limbs and a few power lines were blown down.
Some minor hail damage occurred.
Several large trees were blown down across roads. Shingles were damaged or blown off houses.
Trees were down on Route 4.
A weak tornado briefly touched down in a roadless area. No damage to trees could be located. The tornado touchdown was witnessed by two spotters and a deputy sheriff from about four to five miles away.
Quarter to half-dollar size hail fell in the Murphysboro area.
A state trooper reported a funnel cloud over Crab Orchard Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92775, 92780, 92776, 92781, 92782, 92784, 92777, 92778, 92779, 92783.